Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 26, NWS Honolulu, HI

December 8, 2007Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 8, 2007, 6:53 AM HST for Hawaii County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 8, 2007, 6:53 AM HST (16:53 UTC)
Expired
Dec 8, 2007, 1:00 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 4.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2007-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2007-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 081659
FFWHFO
HIC001-082000-
/O.NEW.PHFO.FF.W.0026.071208T1653Z-071208T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.IO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
653 AM HST SAT DEC 8 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 1000 AM HST

* BIG ISLAND POLICE REPORT THAT MAMALAHOA HIGHWAY IN THE KAU 
  DISTRICT IS CLOSED NEAR KAWA FLATS...OR NEAR MILE MARKER 59. WATER 
  COVERS THE ROADWAY...MAKING THE ROAD IMPASSABLE. THE HEAVY RAINS 
  HAVE EASED SLIGHTLY...BUT SHOWERS CONTINUE TO AFFECT THE 
  AREA...AND RUNOFF CONTINUES.  

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1000 AM HST IF THE 
ROADWAY REMAINS CLOSED.

LAT...LON 1916 15558 1921 15544 1917 15539 1913 15546
      1906 15556

$$

BIRCHARD
2 follow-up statements
000
WGHW50 PHFO 081908
FFWHFO
HIC001-082300-
/O.EXT.PHFO.FF.W.0026.000000T0000Z-071208T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
904 AM HST SAT DEC 8 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 100 PM HST

* AT 900 AM HST...BIG ISLAND CIVIL DEFENSE REPORTED THE CONTINUED 
  CLOSURE OF HIGHWAY 11 IN THE KAU DISTRICT. THE ROADWAY IS CLOSED 
  NEAR KAWA FLATS...BETWEEN MILE MARKERS 58 AND 59. WATER COVERS THE 
  ROADWAY TO A DEPTH OF ONE AND A HALF FEET...MAKING THE ROAD  
  IMPASSABLE. ONLY LIGHT TO MODERATE RAIN IS CURRENTLY FALLING...BUT 
  RUNOFF FROM EARLIER HEAVY RAIN CONTINUES.  

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 100 PM HST...IF HIGHWAY 
11 REMAINS CLOSED.

LAT...LON 1916 15558 1921 15544 1917 15539 1913 15546
      1906 15556

$$

BIRCHARD
000
WGHW70 PHFO 082301
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
101 PM HST SAT DEC 8 2007

HIC001-082311-
/O.EXP.PHFO.FF.W.0026.000000T0000Z-071208T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII IN HAWAII COUNTY-
101 PM HST SAT DEC 8 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

BIG ISLAND CIVIL DEFENSE OFFICIALS REPORT THAT RUNOFF HAS SUBSIDED 
ALONG HIGHWAY 11 NEAR KAWA FLATS...AND THAT ONE LANE HAS BEEN OPENED 
TO VEHICULAR TRAFFIC. 

A FLASH FLOOD WATCH REMAINS IN EFFECT.

LAT...LON 1916 15558 1921 15544 1917 15539 1913 15546
      1906 15556

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 8, 4:00 AM HST, 2 hours 53 minutes earlier.

Area forecast discussion, Dec 8, 4:00 AM HST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SAT DEC 8 2007

.SYNOPSIS...
WIDESPREAD RAIN WITH LOCALLY HEAVY SHOWERS TODAY WILL TAPER OFF
GRADUALLY OVER THE REST OF THE WEEKEND AND SHIFT TO NORTHEAST SLOPES
AS TRADE WINDS RETURN BY THE MIDDLE OF THE COMING WEEK.

&&

.DISCUSSION...
THE DEEPLY STACKED LOW JUST NORTH OF THE MAIN HAWAIIAN ISLANDS DID
SHOW SIGNS OF MOVING NORTH AND REJOINING THE GENERAL CIRCULATION...
BUT LIKE AN UNWELCOME GUEST IT LINGERED ON THE DOORSTEP...HAT IN
HAND AS IT WERE. TO BE MORE PRECISE...SHORT WAVES ROTATING AROUND
THE LOW DEEPENED IT PERIODICALLY...AND PROVIDED ADDITIONAL IMPETUS
FOR THE DEVELOPMENT OF SUBSIDIARY FEATURES...LIKE THE NEARLY
STATIONARY BAND OF SHOWERS LOCATED TO THE NORTHWEST OF THE BIG
ISLAND. SOUTHEAST SLOPES OF THE BIG ISLAND IN PARTICULAR EXPERIENCED
ONGOING...TERRAIN-ANCHORED HEAVY RAIN AS THE RESULT OF THE UPPER LOW
JOINING FORCES WITH SPEED CONVERGENCE IN THE PREDOMINANTLY SOUTHERLY
LOW-LEVEL FLOW.

ALTHOUGH THE HEAVIEST PRECIPITATION HAD SHIFTED AWAY FROM OAHU AND
KAUAI COUNTY...A BAND OF MODERATE SHOWERS FORMED AT THE BOUNDARY
BETWEEN THE NORTHWESTERLY AND SOUTHWESTERLY FLOW IN CONCERT WITH
ONE OF THE SHORT WAVES ALOFT...GIVING KAUAI A THOROUGH SOAKING...AND
ON ITS WAY TO PROVIDE THE SAME FOR OAHU. ADDITIONAL BOUNDARIES...
SUCH AS THAT BETWEEN THE SOUTHERLIES AND SOUTHWESTERLIES...SERVED AS
YET MORE FOCI FOR SQUEEZING RAINFALL FROM THE MOIST AIRMASS.

WIND SPEED WAS DOWN AT LOWER ELEVATIONS...AND THE MARINE FORECASTS
REFLECTED THE REMOVAL OF THE SMALL CRAFT ADVISORY...BUT AT HIGHER
ELEVATIONS CONDITIONS STILL BARELY WARRANTED A WIND ADVISORY. IF
GUIDANCE IS RIGHT...THEN IT SHOULD BE POSSIBLE TO DROP THE WIND
ADVISORY AT 6 AM HST AS EXPECTED. THIS DEVELOPMENT WOULD CORRELATE
NICELY WITH THE ORIENTATION OF THE LOW AND DIURNAL WIND TRENDS...BUT
IN THE EVENT OF THE UNEXPECTED...AN UPDATE MAY BE NEEDED BEFORE 6 AM
TO EXTEND THE ADVISORY.

OTHERWISE...THE FORECAST HAS BEEN REBUILT EXTENSIVELY TO FOLLOW
GUIDANCE. THE MODELS CONTINUE TO AGREE FAIRLY WELL WITH ONE
ANOTHER...AND APPEAR TO PLACE THE GROSS AREAS OF PRECIPITATION
WELL...THOUGH FINE DETAIL STILL FINDS WAYS TO SURPRISE. THE WIND
FIELD ALSO APPEARS TO BE MORE OR LESS ON TRACK. ASIDE FROM THE
SHORT-TERM EMERGENCIES...THE PROBLEM OF THE DAY PROBABLY STILL
CONSISTS OF MANAGING THE TRANSITION TO TRADE WINDS THROUGH THE
BEGINNING OF THE COMING WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR SUMMITS OF HALEAKALA AND BIG ISLAND THROUGH 6 AM
TODAY.

FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH NOON TODAY.

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 3:15 PM HSTWind AdvisoryHFOHawaii, Kalawao18 hr
Dec 7, 6:47 PM HSTSpecial Marine WarningHFO88 min
Dec 7, 8:12 PM HSTSpecial Marine WarningHFO63 min
Dec 7, 9:10 PM HSTSpecial Marine WarningHFO65 min
Dec 7, 9:54 PM HSTMarine Weather StatementHFO2 hr
Dec 7, 11:55 PM HSTFlash Flood WarningHFOHawaii3 hr
Dec 8, 12:12 AM HSTMarine Weather StatementHFO18 hr
Dec 8, 2:55 AM HSTFlash Flood WarningHFOHawaii3 hr
Dec 8, 9:22 AM HSTWinter Weather AdvisoryHFOHawaii18 hr
Dec 8, 1:47 PM HSTSpecial Marine WarningHFO118 min

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.